Alert archive / Louisiana / Special Weather Statements in 2018
Special Weather Statement, NWS New Orleans, LA
NWS New Orleans, LA issued this special weather statement at Aug 4, 2018, 8:53 AM CDT for Saint Tammany Parish, Tangipahoa Parish, Louisiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2018, 8:53 AM CDT (13:53 UTC)
- Expired
- Aug 4, 2018, 9:30 AM CDT
- In force
- 37 min
- Issued by
- NWS New Orleans, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 1.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1312 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
519
WWUS84 KLIX 041353
SPSLIX
Special Weather Statement
National Weather Service New Orleans LA
853 AM CDT SAT AUG 4 2018
LAZ040-058-071-072-041430-
Northern Tangipahoa-Southern Tangipahoa-St. John The Baptist-St.
Tammany-
853 AM CDT SAT AUG 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST. JOHN
THE BAPTIST...SOUTHWESTERN ST. TAMMANY AND SOUTHERN TANGIPAHOA
PARISHES...
At 853 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Ponchatoula to 13 miles southwest of
Lacombe. Movement was north at 20 mph.
Winds near 30 mph are possible with these storms.
Locations impacted include...
Hammond, Covington, Ponchatoula, Abita Springs, Independence,
Madisonville, Springfield, Natalbany, Robert, Lacombe and Tickfaw.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3036 8985 3025 8993 3026 8995 3026 8998
3030 8999 3037 9010 3039 9021 3034 9028
3027 9033 3038 9050 3041 9052 3043 9055
3076 9047
TIME...MOT...LOC 1353Z 201DEG 16KT 3042 9046 3020 9011
$$
24/RRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 7:57 AM CDT, 56 minutes earlier.
Area forecast discussion, Aug 4, 7:57 AM CDT, 56 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 757 AM CDT Sat Aug 4 2018 .SOUNDING DISCUSSION... Pretty moist sounding this morning with precipitable water now up to 2.10" and deep layered southerly flow 10-30kt throughout the entire column. Quite unstable nearly saturated profile. CHAP math on 354K lift gives a RI 69...gust potential in the 13-23kt range, no hail or tornado threat but pretty efficient rain processes in place. PCPN 4.47", potential 6.31". The heavy rain threat will be the primary mode, with waterspouts and tropical funnels the secondary mode. 12Z surface manual surface analysis (yes, some of us still do these from time to time) reveals a 1018mb divot low near Sorrento with an accompanying warm front/cool trough configuration that will serve as the primay focal point for heavy rain generation and placement. Train echoes along the trough axis, as depicted in analysis and radar trends, aligned parallel with upper flow pattern from Sorrento to near Houma, and will be slow moving today. Will be closely monitoring rain trends and flood potential throughout the day. 24/RR && .PREV DISCUSSION... /issued 312 AM CDT Sat Aug 4 2018/ SHORT TERM... Currently in the upper levels, ridges of high pressure are centered just west and east of the US. Both extend towards the CWA but neither quite reach over the area. That leaves the region in an area of weakness between the 2 highs. Additionally, Gulf moisture will be wrapping around the Bermuda ridge to the northern Gulf Coast. GFSbfr sounding shows the PW increasing from 1.8" yesterday to 2" by this afternoon. The combination of typical summertime daytime heating and increasing column moisture in place should bring coverage back up into the 50 to 70% range today. A slight strengthening of the Bermuda ridge Sunday will suppress convection in easter portions of the forecast area, mainly MS coast, but still allow for quite a few storms from Lake Pontchartrain westward. LONG TERM... Models suggest rain chances will be on a downward trend through the first half next week. Upper level ridging will spread across the entire southern third of the country. This will provide increased subsidence and subsequently lower rain chances. That's not to say there will be no rain. Just looking at more isolated to scattered convection rather than numerous. Also, less coverage will and slight increase in 500mb heights should allow for temps to increase by a few degrees. Should see highs more solidly into the lower 90s. The rest of the week will likely be a return to more typical August convection with increasing rain chances. Both ECMWF and GFS bring a trough across the midsection of the country Wed-Fri. This will break down the ridge and thus allow for numerous showers and storms to develop across the CWA. MEFFER AVIATION... VFR outside sh/ts. Mostly late morning and afternoon activity. MARINE... An east to southeast direction is expected to begin today into Monday then light and variable for Monday night into Tuesday as a sfc high settles over then north central gulf. Winds then change to a southwest direction again by mid week and remain that way through the end of next week. Speeds should stay under 15kt through the fcast but most of the time speeds will be 10kt or less. DECISION SUPPORT... DSS code: Green Deployed: None Activation: None Activities: None && .PRELIMINARY POINT TEMPS/POPS... MCB 87 72 92 73 / 60 20 30 10 BTR 89 72 92 75 / 70 20 50 10 ASD 90 75 91 74 / 60 20 40 10 MSY 89 77 91 78 / 60 20 50 20 GPT 88 77 90 77 / 60 20 30 10 PQL 90 75 92 74 / 50 20 20 10 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
Hazardous weather outlook, Aug 4, 3:14 AM CDT, 5 hours 39 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 314 AM CDT Sat Aug 4 2018 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-042015- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 314 AM CDT Sat Aug 4 2018 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected this afternoon. A few of the storms may become strong and produce frequent lightning, gusty winds, and locally heavy rainfall that could result in the ponding of water in low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday Numerous thunderstorms are expected through this weekend with more isolated to scattered storms next week. A few of the storms may become strong and produce frequent lightning, gusty winds, and locally heavy rainfall that could result in the ponding of water in low lying and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed.
In the hours before
Special weather statement, Aug 4, 8:17 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
817 AM CDT SAT AUG 4 2018
LAZ040-050-057>061-065>068-072-041415-
Lower Terrebonne-St. Charles-Livingston-Upper Terrebonne-Lower
Jefferson-Southern Tangipahoa-Lower Lafourche-St. John The
Baptist-Upper Lafourche-St. Tammany-St. James-Upper Jefferson-
817 AM CDT SAT AUG 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. JOHN THE BAPTIST...
SOUTHEASTERN ST. JAMES...ST. CHARLES...WESTERN ST. TAMMANY...
TERREBONNE...SOUTHEASTERN LIVINGSTON...SOUTHEASTERN TANGIPAHOA...
LAFOURCHE AND NORTHWESTERN JEFFERSON PARISHES...
At 815 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Whitehall to near Norco
to near Luling to 15 miles west of Port Fourchon. Movement was
northeast at 15 mph.
Locations impacted include...
Houma, Hammond, Thibodaux, Reserve, Cut Off, Metairie, Hahnville,
Laplace, Galliano, Avondale, Larose, Marrero, Jefferson, Harahan,
Westwego, Ponchatoula, Gramercy, Lutcher, Lockport and Golden Meadow.
Torrential rainfall is the primary threat from these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Stay tuned for later statements and possible flood warnings should
heavy rains persist.
LAT...LON 2923 9123 2926 9112 3028 9058 3029 9058
3017 9057 3022 9044 3032 9043 3030 9056
3057 9039 3039 9017 3018 9043 3006 9038
3002 9012 2915 9019 2934 9035 2922 9040
2923 9040 2935 9043 2911 9071
TIME...MOT...LOC 1315Z 226DEG 12KT 3025 9056 3006 9034 2986 9029 2907
9044
24/RRSpecial weather statement, Aug 4, 8:52 AM CDT, 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
852 AM CDT SAT AUG 4 2018
LAZ060>064-041415-
Orleans-Upper St. Bernard-St. Charles-Upper Plaquemines-Upper
Jefferson-
852 AM CDT SAT AUG 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST.
CHARLES...SOUTHWESTERN ORLEANS...NORTHWESTERN JEFFERSON AND
NORTHWESTERN PLAQUEMINES PARISHES...
At 851 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Metairie to Jean Lafitte. Movement
was east at 10 mph.
Winds 20 to 30 mph are possible with these storms.
Locations impacted include...
New Orleans, Avondale, Metairie, Marrero, Harvey, Timberlane, Belle
Chasse, Chalmette, Jefferson, Gretna, Harahan, Westwego, Jean
Lafitte, River Ridge, Estelle, Woodmere, Elmwood, Terrytown, Bridge
City and Waggaman.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 2970 9014 3005 9031 3005 9026 3002 9018
3002 9011 3004 9005 3003 9003 3005 9003
2973 8990 2969 8995
TIME...MOT...LOC 1351Z 278DEG 8KT 3001 9022 2976 9010
24/RRSpecial weather statement, Aug 4, 8:53 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
853 AM CDT SAT AUG 4 2018
LAZ040-058-071-072-041430-
Northern Tangipahoa-Southern Tangipahoa-St. John The Baptist-St.
Tammany-
853 AM CDT SAT AUG 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST. JOHN
THE BAPTIST...SOUTHWESTERN ST. TAMMANY AND SOUTHERN TANGIPAHOA
PARISHES...
At 853 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Ponchatoula to 13 miles southwest of
Lacombe. Movement was north at 20 mph.
Winds near 30 mph are possible with these storms.
Locations impacted include...
Hammond, Covington, Ponchatoula, Abita Springs, Independence,
Madisonville, Springfield, Natalbany, Robert, Lacombe and Tickfaw.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3036 8985 3025 8993 3026 8995 3026 8998
3030 8999 3037 9010 3039 9021 3034 9028
3027 9033 3038 9050 3041 9052 3043 9055
3076 9047
TIME...MOT...LOC 1353Z 201DEG 16KT 3042 9046 3020 9011
24/RRThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:16 AM CDT | Special Marine Warning | LIX | 17 min | |
| Aug 4, 8:17 AM CDT | Special Weather Statement | LIX | Lafourche, Saint Charles, Saint John the Baptist, Terrebonne | 58 min |
| Aug 4, 8:18 AM CDT | Special Marine Warning | LIX | 57 min | |
| Aug 4, 8:52 AM CDT | Special Weather Statement | LIX | Saint Charles | 23 min |
| Aug 4, 9:06 AM CDT | Areal Flood Advisory | LIX | Jefferson | 71 min |
| Aug 4, 9:23 AM CDT | Special Weather Statement | LIX | Saint Tammany | 52 min |
| Aug 4, 9:45 AM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines | 77 min |
Nearby
Special Weather Statements in Louisiana, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.